Heat Emergencies — Prisma Health doctor discusses signs and prevention
COLUMBIA, SC (WOLO) — With over 60 days of summer remaining, and as temperatures remain in the 90’s, doctors with Prisma Health are urging folks to take precautions if you plan on being out in the heat.
Dr. Matthew Bitner with Prisma Health says too much time in the sun can lead to heat related illnesses and medical emergencies like heat cramps, heat exhaustion, and heat strokes.
“Anybody who has a change in mental status and is not sweating, should be a red flag. Because most everybody who lives in South Carolina knows when you go outside you sweat. And when you stop sweating in the heat that’s actually a problem,” says Bitner on heat strokes.
Other symptoms of a heat stroke include a fast pulse, headache, dizziness, nausea, and vomiting. He says if you witness someone experiencing a heat stroke to call 911 immediately.
With heat exhaustion, a person may still sweat but experience muscle cramps or weakness.
Dr. Bitner says in either case move the person to a cooler place as quickly as possible.
“If they have tight fitting garments please loosen them. You could encourage them to take sips of cold water. You should really avoid very super cold beverages and super sugary beverages but just simple sips of water. However if those patients begin to throw up, and their symptoms begin to worsen instead of improve with these simple measures, then that is somebody you need to seek medical attention for,” says Bitner.
To avoid dehydration and heat exhaustion, Dr. Bitner says to drink plenty of water throughout the day and not to wait until you feel thirsty.
More vulnerable to heat emergencies are senior citizens, children, pregnant women, and folks on certain medicines.
“There are some medications including some classes of antibiotics that increase photosensitivity, and so even a normal amount of sun you’d be able to tolerate could result in a significant burn. So if you are either on medication or are starting new medications, make sure you discuss with your physician and or your pharmacist if they could trigger photosensitivity,” Bitner says.